Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 6, NWS Miami, FL

January 6, 20105 counties in Florida

NWS Miami, FL issued this red flag warning at Jan 6, 2010, 6:05 PM EST for 5 counties in Florida. It took effect at Jan 7, 2010, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2010, 6:05 PM EST (23:05 UTC)
In effect from
Jan 7, 2010, 11:00 AM EST
Expired
Jan 7, 2010, 6:00 PM EST
In force
7 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Collier County, FL, Miami-Dade County, FL, Monroe County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 55 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2010-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2010-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WWUS82 KMFL 062305
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
605 PM EST WED JAN 6 2010

FLZ063-066>068-070>074-168-172-173-072300-
/O.CAN.KMFL.FW.W.0005.000000T0000Z-100106T2300Z/
/O.UPG.KMFL.FW.A.0005.100107T1600Z-100107T2300Z/
/O.NEW.KMFL.FW.W.0006.100107T1600Z-100107T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
605 PM EST WED JAN 6 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST THURSDAY...
...RED FLAG WARNING FOR TODAY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM EST THURSDAY. THE
RED FLAG WARNING FOR TODAY HAS EXPIRED. THE FIRE WEATHER WATCH FOR
THURSDAY IS NO LONGER IN EFFECT.

WARMER AFTERNOON TEMPERATURES THURSDAY PLUS VERY LOW DEW POINTS
WILL POSSIBLY LEAD TO RELATIVE HUMIDITIES FALLING TO BELOW 35
PERCENT ALL ZONES FOR 4 OR MORE CONSECUTIVE HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&


$$

FLZ069-075-174-072300-
/O.UPG.KMFL.FW.A.0005.100107T1600Z-100107T2300Z/
/O.NEW.KMFL.FW.W.0006.100107T1600Z-100107T2300Z/
COASTAL COLLIER-MAINLAND MONROE-FAR SOUTH MIAMI DADE-
605 PM EST WED JAN 6 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM EST THURSDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WARMER AFTERNOON TEMPERATURES THURSDAY PLUS VERY LOW DEW POINTS
WILL POSSIBLY LEAD TO RELATIVE HUMIDITIES FALLING TO BELOW 35
PERCENT ALL ZONES FOR 4 OR MORE CONSECUTIVE HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Jan 6, 3:56 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 6, 3:56 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
356 PM EST WED JAN 6 2010

.DISCUSSION...
TRANQUIL WEATHER CONDITIONS PERSIST ACROSS SOUTH FLORIDA THIS
AFTERNOON...WITH A COOL/DRY AND STABLE AIR MASS REMAINING ACROSS
THE AREA IN THE WAKE OF A STRONG COLD FRONTAL PASSAGE YESTERDAY.
TEMPERATURES WILL CONTINUE TO SLOWLY RISE INTO THE MID/UPPER 50S...
AND THIS SHOULD SET THE STAGE FOR ANOTHER COLD NIGHT ACROSS THE
FORECAST AREA. SHORT TERM MODELS AGREE THAT SURFACE RIDGE AXIS
WILL BE LOCATED ACROSS NORTH/CENTRAL FLORIDA TONIGHT...WITH A WEAK
PRESSURE GRADIENT...CLEAR SKIES...AND DRY AIR MASS SUGGESTING THAT
EXCELLENT RADIATIONAL COOLING WILL OCCUR. WITH THIS IN MIND...WILL
UPGRADE CURRENT FREEZE WATCH TO A WARNING FOR ALL ZONES CURRENTLY
IN WATCH AREA...DESPITE LOW-LEVEL THICKNESS PROGS FROM THE
NAM/GFS/UKMET UNANIMOUSLY HIGHER TONIGHT. WILL ALSO INCLUDE
COASTAL COLLIER COUNTY IN FREEZE WARNING AS LIGHT NORTH-
NORTHEASTERLY DRAINAGE FLOW MAY ALLOW SOME SUBFREEZING
TEMPERATURES TO SPREAD INTO THIS ZONE. SURFACE WINDS ARE EXPECTED
TO BE MUCH LIGHTER TONIGHT COMPARED TO LAST NIGHT...WITH PRESSURE
GRADIENT MUCH WEAKER AND PRIMARY FORCING FOR OFFSHORE FLOW COMING
FROM LAND BREEZE. ALTHOUGH CONDITIONS WILL BE MUCH MORE MARGINAL
TONIGHT...WILL ALSO MAINTAIN WIND CHILL ADVISORIES FOR
COASTAL/METRO ZONES ALONG THE EAST COAST AS WELL AS COASTAL
COLLIER. HOWEVER...WILL DROP ADVISORY FOR INLAND AND FAR SOUTH
MIAMI-DADE AND MAINLAND MONROE...AS GENERALLY CALM WIND CONDITIONS
SHOULD EXIST OVER THESE ZONES FOR MAJORITY OF THE NIGHT. WILL ALSO
CONTINUE TREND OF MENTIONING PATCHY FROST WITHIN AREAS OF
SUBFREEZING TEMPERATURES.

IT STILL APPEARS AS IF A WARMING TREND WILL BEGIN TOMORROW...AS
WEAKENING SURFACE RIDGE MIGRATES OVERHEAD AND AFTERNOON
THICKNESS VALUES WARM BY 10-20 M OVER THOSE FROM TODAY. THE
WARMING TREND WILL CONTINUE INTO THURSDAY NIGHT AND AT LEAST THE
FIRST HALF OF THE DAY ON FRIDAY...AS RIDGE AXIS SLIDES SOUTHEAST
OF THE LOCAL AREA AND A MODERATE SOUTHWESTERLY FLOW REGIME
DEVELOPS IN ADVANCE OF A POWERFUL COLD FRONT SURGING SOUTHWARD
ACROSS THE GULF AND FLORIDA PENINSULA. SOUTHWESTERLY OFFSHORE FLOW
WILL ALLOW TEMPERATURES TO RISE INTO THE LOWER TO MID 70S ACROSS
MOST OF THE AREA BEFORE STRONG COLD ADVECTION OCCURS FOLLOWING
FRONTAL PASSAGE. THERE IS CURRENTLY SOME DISAGREEMENT AMONG MODELS
ON TIMING OF FRONTAL PASSAGE...WITH THE GFS/NAM A BIT FASTER THAN
THE ECMWF/UKMET. ALTHOUGH TIMING WILL BE REFINED WITH FUTURE
FORECASTS...IT APPEARS THAT THE FRONT WILL PROBABLY BE MOVING
ACROSS THE REGION DURING THE AFTERNOON. STRONG ISENTROPIC ASCENT
AND ELEVATED WARM ADVECTION WILL LEAD TO CLOUD COVER AND SHOWER
CHANCES INCREASING SUBSTANTIALLY FOLLOWING THE PASSAGE OF THIS
VERY SHALLOW BUT STRONG FRONT...AND WILL LEAN TOWARD THE
COOLER/WETTER SIDE OF GUIDANCE ON FRIDAY NIGHT...BASED ON
MAGNITUDE OF COLD ADVECTION EXPECTED.

TO PUT IT BLUNTLY...THE WEATHER ACROSS SOUTH FLORIDA FROM FRIDAY
NIGHT THROUGH EARLY SUNDAY MORNING SHOULD BE MISERABLE...AS
MODELS CONTINUE TO INDICATE AN ACTIVE SUBTROPICAL JET RESULTING IN
WIDESPREAD CLOUD COVER AND SHOWER ACTIVITY...WITH COLD AND
BLUSTERY CONDITIONS AT THE SURFACE...AS A SIBERIAN SURFACE HIGH
DROPS SOUTHWARD ACROSS THE CENTRAL PLAINS. THERE IS THE POTENTIAL
FOR HIGH TEMPERATURES ON SATURDAY TO BE SIGNIFICANTLY COOLER THAN
EVEN MEX GUIDANCE SUGGESTS...AND MAY NOT MAKE IT OUT OF THE 40S IN
SOME AREAS. ALTHOUGH UNCERTAINTY PRECLUDES ADDING MIXED
PRECIPITATION TO THE FORECAST AT THIS TIME...THERE IS ALSO A
REMOTE CHANCE THAT SOME SLEET OR ICE PELLETS MAY MIX WITH RAIN IN
THE LAKE OKEECHOBEE AREA ON SATURDAY/SATURDAY NIGHT. REGARDLESS...
A VERY COLD AIR MASS WILL CONTINUE TO SPREAD ACROSS THE AREA ON
SATURDAY NIGHT...WITH RAIN CHANCES AND CLOUD COVER GRADUALLY
DIMINISHING FROM NORTH TO SOUTH. THERE IS AN ELEVATED POTENTIAL
FOR FREEZING TEMPERATURES ON SATURDAY NIGHT...BUT THIS WILL BE
DEPENDENT ON HOW QUICKLY CLOUDS DEPART. THE GFS/ECMWF AGREE THAT A
SECONDARY MID-LEVEL VORT MAX MOVING AROUND BASE OF DEEP UPPER
TROUGH OVER EASTERN NORTH AMERICA WILL MOVE ACROSS THE PENINSULA
ON SUNDAY...AND INDUCE SURFACE CYCLOGENESIS OVER THE ATLANTIC
WATERS EAST OF THE PENINSULA. THIS WILL ALLOW BRISK NORTHWEST
WINDS TO INCREASE EVEN FURTHER...WITH COLD TEMPERATURES EXPECTED
THROUGH THE DAY ON SUNDAY...AND AN EVEN HIGHER FREEZE POTENTIAL ON
SUNDAY NIGHT/MONDAY MORNING. A GRADUAL WARMING TREND IS STILL
EXPECTED FROM MONDAY-WEDNESDAY.

&&

.MARINE...
MARINE CONDITIONS WILL CONTINUE TO IMPROVE THROUGH THE REMAINDER
OF THE AFTERNOON/EVENING AS WINDS RELAX. THUS...WILL LET SCA FOR
ATLANTIC WATERS EXPIRE ON SCHEDULE AND HEADLINE SCEC FOR RESIDUAL
15-20 KNOT NORTH-NORTHWEST WINDS. OVERALL...EXPECT BENIGN
CONDITIONS TO PREVAIL FROM TONIGHT THROUGH FRIDAY...WITH A LIGHT
TO MODERATE SOUTHWEST FLOW REGIME BECOMING ESTABLISHED DOWNSTREAM
FROM A STRONG COLD FRONT APPROACHING THE REGION FROM THE NORTH.
RAPIDLY DETERIORATING CONDITIONS ARE EXPECTED BEGINNING LATE
FRIDAY AS NORTH-NORTHWEST FLOW INCREASES BEHIND FRONT. WINDS WILL
CONTINUE TO INCREASE THROUGH SUNDAY...WITH GALE FORCE WINDS
POSSIBLE ON THE ATLANTIC/BISCAYNE BAY/LAKE OKEECHOBEE...AS STRONG
SURFACE CYCLOGENESIS OCCURS EAST OF THE FLORIDA PENINSULA. A SLOW
IMPROVEMENT IS STILL EXPECTED DURING THE FIRST HALF OF NEXT
WEEK...AS WINDS RELAX A BIT AND SHIFT TO THE EAST.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE CURRENTLY BEING ACHIEVED ACROSS THE
NORTHEASTERN HALF OF THE FORECAST AREA...AND WILL MAINTAIN
INHERITED RFW. HOWEVER...A MORE SUBSTANTIAL FIRE WEATHER THREAT
WILL OCCUR TOMORROW...WITH VERY DRY AIR MASS IN PLACE AND
TEMPERATURES WARMING BACK INTO AT LEAST THE LOWER/MID 60S. FIRE
WEATHER CONCERNS MAY DIMINISH SOMEWHAT ON FRIDAY AND SATURDAY...
BUT SHOULD INCREASE MARKEDLY BY SUNDAY AS A COLD/DRY AIR MASS
SPREADS OVER THE REGION AND GRADIENT WINDS INCREASE TO 25-30
KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  30  63  44  70 / -  -  -  20
FORT LAUDERDALE  37  64  50  75 / -  -  -  10
MIAMI            36  65  51  75 / -  -  -  10
NAPLES           33  62  49  67 / -  -  10 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...

FL...RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR FLZ063-FLZ066-
     FLZ067-FLZ068-FLZ070-FLZ071-FLZ072-FLZ073-FLZ074-FLZ168-
     FLZ172-FLZ173.

     FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM EST THURSDAY FOR
     FLZ063-FLZ066-FLZ067-FLZ068-FLZ069-FLZ070-FLZ071-FLZ072-
     FLZ073-FLZ074-FLZ168.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR FLZ063-FLZ066-FLZ067-FLZ068-FLZ069-FLZ070-
     FLZ071-FLZ072-FLZ073-FLZ074-FLZ075-FLZ168-FLZ172-FLZ173-
     FLZ174.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST THURSDAY
     FOR FLZ068-FLZ069-FLZ072-FLZ074-FLZ168-FLZ172-FLZ173.

AM...NONE.

GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...65/GS
Hazardous weather outlook, Jan 6, 3:30 PM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATE
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EST WED JAN 6 2010

FLZ063-066>075-168-172>174-071100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-COASTAL
BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
330 PM EST WED JAN 6 2010

...WIND CHILL ADVISORY TONIGHT EAST AND WEST COAST METRO AND COASTAL
REGIONS...
...FREEZE WARNING TONIGHT ALL AREAS EXCEPT FOR SOME IMMEDIATE
COASTAL LOCATIONS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

TEMPERATURES: LOW TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING
FOR SEVERAL HOURS ACROSS PORTIONS OF SOUTH FLORIDA AGAIN TONIGHT. A
FREEZE WARNING IS IN EFFECT FOR ALL AREAS EXCEPT COASTAL MAINLAND
MONROE, FAR SOUTH MIAMI DADE, AND COASTAL BROWARD AND MIAMI-DADE
COUNTIES. TEMPERATURES NEAR FREEZING MAY BE POSSIBLE IN THE FAR
WESTERN SUBURBS OF FORT LAUDERDALE AND MIAMI, MAINLY NEAR HIGHWAY
27, THE SAWGRASS EXPRESSWAY, THE HOMESTEAD EXTENSION OF THE FLORIDA
TURNPIKE AND IN COASTAL COLLIER COUNTY EXCEPT FOR THE IMMEDIATE
COASTAL LOCATIONS. THERE IS ALSO A WIND CHILL ADVISORY IN EFFECT
TONIGHT FOR ALL COASTAL AND METRO LOCATIONS OF SOUTH FLORIDA ALONG
THE EAST AND WEST COASTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FREEZE WARNING WILL REMAIN IN EFFECT THROUGH 9 AM THURSDAY.
 BROWARD COUNTIES FOR THURSDAY MORNING.

THERE MAY BE A BRIEF WARMING TREND THURSDAY AFTERNOON AND FRIDAY.
BUT ANOTHER STRONG COLD FRONT IS EXPECTED LATE FRIDAY WITH A RETURN
TO MUCH BELOW NORMAL TEMPERATURES THIS WEEKEND. FREEZING
TEMPERATURES WILL AGAIN BE POSSIBLE OVER PORTIONS OF INTERIOR SOUTH
FLORIDA NEXT WEEKEND.

STAY TUNED TO THE LATEST FORECAST UPDATES ON THIS COLD WEATHER
EPISODE ALONG WITH POSSIBLE ADDITIONAL FREEZE WATCHES AND POSSIBLE
FREEZE WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 3:55 AM ESTWind Chill AdvisoryMFLBroward, Collier, Miami-Dade, Monroe, Palm Beach29 hr
Jan 6, 4:55 AM ESTRed Flag WarningMFLBroward, Miami-Dade, Palm Beach13 hr
Jan 6, 2:49 PM ESTFreeze WarningMFLBroward, Collier, Glades, Hendry, Miami-Dade, Palm Beach17 hr

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.